Take the 2-minute tour ×
Mathematics Stack Exchange is a question and answer site for people studying math at any level and professionals in related fields. It's 100% free, no registration required.

Given a smooth bounded open subset $\Omega$ of $\mathbb{R}^n$, does there exist $A >0$ such that if $f\in BV(\Omega)$ with zero trace on $\partial \Omega$, and $\int_\Omega |Df| = 1$, then $\|f\|_{L^1(\Omega)} \leq A$? This is not a homework problem.

share|improve this question
    
You mean $A$ should be independent of the choice of $f \in BV(\Omega)$ ? –  begeistzwerst Apr 11 '12 at 17:13
    
I found a possible reference: Integral Inequalities of Poincaré and Wirtinger Type for BV Functions Norman G. Meyers and William P. Ziemer American Journal of Mathematics Vol. 99, No. 6 (Dec., 1977), pp. 1345-1360 –  Stefan Smith Apr 11 '12 at 17:15
    
Yes, A is independent of f –  Stefan Smith Apr 11 '12 at 17:15
add comment

1 Answer

Let $\epsilon > 0$ and consider the set $$ \Omega_\epsilon = \{x\in \Omega : \text{dist}(x,\partial \Omega) > \epsilon\}. $$ with characteristic function $\chi_{\Omega_\epsilon}$. By the coarea formula the function $f_\epsilon = \frac{1}{\mathcal{H}^{n-1}(\partial \Omega_\epsilon)} \cdot \chi_{\Omega_\epsilon}$ has zero trace and fulfils $\int_\Omega|Df_\epsilon| = 1$ and $|| f_\epsilon ||_{L^1(\Omega)} = \frac{\lambda(\Omega_\epsilon)}{\mathcal{H}^{n-1}(\partial \Omega_\epsilon)}$, where $\lambda$ denotes the Lebesgue measure on $\mathbb{R}^n$ and $\mathcal{H}^{n-1}$ the $(n-1)$-dimensional Hausdorff measure. By letting $\epsilon \rightarrow 0$ you get the bound $A = \frac{\lambda(\Omega)}{\mathcal{H}^{n-1}(\partial \Omega)}$.

share|improve this answer
    
but this function has trace $C$, not $0$, on $\partial \Omega$. –  Stefan Smith Apr 11 '12 at 18:14
    
I appreciate the time you put into your post. This proves $A \geq \frac{\lambda(\Omega)}{\mathcal{H}^{n-1}(\partial \Omega)}$ but the opposite inequality is not clear to me, although it very well may be true. I can use properties of BV functions to convert this into a question about $C^\infty$ functions and post a new question. –  Stefan Smith Apr 11 '12 at 21:58
    
it always seemed clear to me (from intuition in 1 and 2 dimensions) that the sequence thus constructed tends to a function of maximal $L^1$ norm among all admissible functions. but you are right. this should be proved. at the moment, i don't see how to do so. i am not sure either, if a "conversion" to $C^\infty$ makes it easier in any way. –  begeistzwerst Apr 12 '12 at 9:39
    
@begiestzwirst: For $f \in BV(\Omega)$ with trace $0$ on the boundary, there exists $g \in C^\infty(\Omega)$ with $g \equiv 0$ on $\partial \Omega$, $\|g\|_{L^1(\Omega)} \geq \frac{1}{2}\|f\|_{L^1(\Omega)}$ and $\int_\Omega |\nabla g| \leq 2\int_\Omega |Df|$, by a theorem of Giusti. Then you use Holder's inequality and a Poincare inequality to get $$\|f\|_{L^1(\Omega)} \leq 2\|g\|_{L^1(\Omega)} \leq A\|g\|_{L^\frac{n}{n-1}(\Omega)} \leq B\|\nabla g\|_{L^1(\Omega)} \leq 2B\int_\Omega |Df|$$ –  Stefan Smith Apr 12 '12 at 19:58
add comment

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.